Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 6, 2021, 2:30 AM MST for Lincoln County, Sweetwater County, Wyoming. It took effect at Feb 6, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 6, 2021, 2:30 AM MST (09:30 UTC)
- In effect from
- Feb 6, 2021, 5:00 PM MST
- Expired
- Feb 6, 2021, 2:40 PM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Lincoln County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 162 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762 WWUS75 KRIW 060930 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 230 AM MST Sat Feb 6 2021 WYZ027>030-070000- /O.NEW.KRIW.HW.A.0004.210207T0000Z-210208T0000Z/ South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 230 AM MST Sat Feb 6 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE THIS AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...South Lincoln County, Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From this afternoon through Sunday afternoon. * IMPACTS...Mainly to transportation. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
1 follow-up statement
791 WWUS75 KRIW 062140 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 240 PM MST Sat Feb 6 2021 WYZ027>030-071300- /O.UPG.KRIW.HW.A.0004.210207T0000Z-210208T0000Z/ /O.NEW.KRIW.HW.W.0006.210207T0000Z-210208T0000Z/ South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 240 PM MST Sat Feb 6 2021 ...HIGH WIND WARNING IN EFFECT 5 PM MST TODAY THROUGH 5 PM MST SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...South Lincoln County, Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From this evening to 5 PM MST Sunday. * IMPACTS...Mainly to transportation. Travel will be difficult, especially for high profile vehicles, including along Interstate 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 5, 11:14 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Feb 5, 11:14 PM MST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1114 PM MST Fri Feb 5 2021 .SHORT TERM...(This evening through Saturday night) Issued at 305 PM MST Fri Feb 5 2021 Overview...Northwest flow aloft will prevail through Saturday night. The first of two storm systems will gradually track east overnight with drier conditions spreading from west-to-east by sunrise Saturday. A second system then arrives by midday Saturday with snow increasing Saturday afternoon and continuing overnight across the west and north. Gusty west wind is expected along the I-80 corridor and the central mountains late Saturday afternoon through at least the overnight hours. West of the Continental Divide...Impressive snow-making system will slowly wind down late this afternoon and evening. 700mb northwest wind of 30-40kts has led to favorable orographics along with mid- level instability around 7C/km. These features coupled with embedded shortwaves and overnight 120kt jet maximum have allowed for both sides of the Teton Range to reach totals around two feet in less than 24 hours. The north end of Jackson Hole and the Star Valley have each seen totals of 10 to 14 inches with widespread 5 to 9 inch totals. IR satellite late this afternoon shows warming cloud tops and shortwave energy is transitioning to the south. However, given the persistent northwest flow and the efficiency of this system we expect accumulating snow through the 6PM expiration time for the western mountains and valleys. Light snow will likely linger overnight although accumulations should fall rapidly after 8PM. After a brief respite, a second storm system arrives midday Saturday. Snowfall rates increase during the afternoon and persist through Saturday night. Have held off on new highlights for these areas to avoid confusion, but believe advisory amounts are attainable in the western mountains and valleys. East of the Continental Divide...A weak boundary will slide a bit farther south across the Bighorn Basin and northern Johnson County this evening. Moisture in northwest flow will overrun this boundary and provide for a period of light snow through about midnight. The light snow will likely push into Natrona County later this evening and early Saturday. Locations at the north end of the county are more likely to see light accumulations than is Casper. Accumulations will generally be an inch or less north of a line from Cody to Casper. The colder temperatures and loss of heating could allow for localized hazardous travel conditions to develop in these areas overnight. The snow will diminish from northwest to southeast between 3AM and sunrise Saturday. The coldest air will be across Johnson County to begin the day Saturday, but this may retreat to the northeast sparing this region from the coldest of air Saturday. Conditions in the Wind River Basin and the southwest will remain generally dry with wind being the primary hazard. Gusty northwest wind will push down the Wind River Basin this evening and have boosted wind speeds slightly. Widespread 40 to 50 mph winds expected along the I-80/US 30 corridor and South Pass late Saturday afternoon and night. 700mb winds of 50-55kts show the potential for high wind, but nocturnal nature of this system may not allow those winds to reach the surface. Regardless, model trends bear watching the next 12 hours to see if highlights may be needed. The gusty westerly wind Saturday will hinder any progress of the colder air into central Wyoming through at least Saturday night. .LONG TERM...(Sunday through Friday) Issued at 305 PM MST Fri Feb 5 2021 The persistent northwest flow will remain over the area on Sunday. This means continued snow showers, mainly across the west and north. This will be aided in part by favorable dynamics, with models showing a strong (+130kt) jet over the area Sunday. Snow will be decreasing throughout the day, however, as the best upper level support moves south out of the area. With the northwest flow continuing, snow won't completely shut off and snow showers are possible across the west and north through Monday with light accumulation. Strong westerly 700mb flow and a surface pressure gradient will keep gusty surface winds across southern areas on Sunday. Also on Sunday, the first surge of cold air with this system will attempt to make it into northern Wyoming. There is still quit a bit of disagreement with deterministic solutions, but the thinking here is that cold air begins to clip the northeast portion of the CWA on Sunday, with a slow front moving south into central Wyoming through mid week. NBM temperatures were left as is for this iteration of the forecast, which has come more in line with colder solutions previous model runs had alluded to. Currently, the coldest temperatures are progged to be in Johnson county and the Bighorn Basin, where highs could only reach the single digits Monday through perhaps Wednesday. The cold air will slowly filter into central Wyoming through the week, but how fast it does this and how far is still in question. The grids currently reflect much colder temperatures in central Wyoming by Tuesday, and then across the Divide by Thursday. In summary, if trends hold true much colder temperatures are expected next week, especially east of the Divide. As for precipitation, a drier trend looks likely after Monday, with the next possible system on the tail end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1036 PM MST Fri Feb 5 2021 West of the Divide...KBPI/KJAC/KPNA/KRKS Through about 15Z...most terminals should have VFR conditions with some very light snow/flurries mainly over the mountains. Between 15Z and 19Z, widespread snow is expected to develop over the far west. KJAC will likely have a prolonged period of IFR visibilities in snow, MVFR ceilings through the much of the remainder of the TAF period. Farther southeast, KBPI and KPNA will be impacted with MVFR/IFR conditions at times, but overall the time period of those conditions will likely be much less than KJAC. KRKS could see some MVFR ceilings through about 10Z, then the main concern will be the strong west winds through the TAF period. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Snow showers generally northeast of a line of a KCOD-KRIW-KCPR line will gradually end by 12Z. IFR/MVFR conditions are expected with these showers. The most impacted site looks to be at KCPR over the next few hours as radar imagery is showing banding in that area. After 12Z...any lingering snow showers will quickly dissipate, and any MVFR ceilings should also lift/erode by 15/16Z. VFR conditions are then expected for the rest of the day. Another cold front will push into northern Wyoming between 03Z and 06Z. In wake of this cold front, MVFR ceilings and some snow shower activity could occur over the northern areas through the night. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 305 PM MST Fri Feb 5 2021 The flow aloft will remain out of the northwest through the weekend. Snow in the western mountains and valleys will decrease by this evening, while snow continues in the Bighorns and portions of the Bighorn Basin. Conditions dry from west-to-east overnight with only lingering mountain flurries by sunrise. This will be short-lived as the next round of moisture reaches northwest Wyoming by midday Saturday. More snow can be expected in the same areas as Friday. Snow totals late Saturday through Sunday will be less than the current system. Westerly wind will increase Saturday afternoon and prevail through Saturday night and into Sunday. Gusts of 40 to 50 mph will be common across the High Desert District and the central mountains. Colder air will begin to nudge into the far north late tonight behind an Arctic boundary. This cold air eventually pushes farther south Monday and Tuesday with all areas falling to below normal. The north will see much below normal readings beginning Sunday. Highs Monday may only reach the single digits in places like Powell, Lovell, and Buffalo. The cold takes a firm grip on all areas by Tuesday and persists through the week. && .RIW WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Jones LONG TERM...Myers AVIATION...Murrell FIRE WEATHER...Jones
Hazardous weather outlook, Feb 5, 6:36 PM MST, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 636 PM MST Fri Feb 5 2021 WYZ001>020-022>030-061300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 636 PM MST Fri Feb 5 2021 ...Winter Weather Advisory for the western Bighorn Mountains until 11 PM this Evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. Areas of light to moderate snow across the west, north and eastern sections of the area. Please read the winter weather advisory and special weather statement for more details. Strong winds and snow showers will bring slick roads to portions of northern Wyoming. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Snow returning to the west, steadiest at night. Colder air will move into northeast Wyoming. Strong to high winds are possible from southwest into southern Wyoming late Saturday afternoon and evening. Monday and Tuesday...Another chance of snow. Much colder temperatures possible, especially east of the divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 2:29 AM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 39 hr |
| Feb 6, 2:40 PM MST | High Wind Warning | RIW | Lincoln, Sweetwater | 26 hr |
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.